Article Abstract

Perioperative sedative use is not associated with acute kidney injury after total hip or knee arthroplasty

Authors: Tak Kyu Oh, Jin-Woo Park, Hyun-Jung Shin, Hyo-Seok Na, Ah-Young Oh, Jung-Won Hwang

Abstract

Background: The use of sedatives (propofol or dexmedetomidine) is common in total knee arthroplasty (TKA) or total hip arthroplasty (THA) under spinal anesthesia. Although propofol and dexmedetomidine have been reported to decrease the risk of acute kidney injury (AKI) after cardiac surgery, their effects on AKI incidence after TKA or THA are still unknown. The purpose of this study was to investigate the associations between sedative dosage (propofol and dexmedetomidine) and AKI incidence after TKA or THA under spinal anesthesia.
Methods: This retrospective observational study analyzed medical records of adult patients aged 18 years or older who underwent unilateral TKA or THA under spinal anesthesia at a single tertiary care hospital between January 2007 and June 2018. Data were analyzed using univariable and multivariable logistic regression analyses.
Results: A total of 5,663 patients were included in the analysis (TKA: 3,570, 63.0%; THA: 2,093, 37.0%), and 147 patients (2.6%) developed AKI in postoperative days 0–3. Multivariable logistic regression analysis showed that propofol dosage (odds ratio: 0.99, 95% confidence interval: 0.94, 1.05; P=0.839) and dexmedetomidine dosage (odds ratio: 0.95, 95% confidence interval: 0.84, 1.09; P=0.461) were not significantly associated with AKI incidence.
Conclusions: This study demonstrated no significant association between sedative uses (propofol, dexmedetomidine) and AKI incidence after THA or TKA under spinal anesthesia, and use of such sedatives does not require extreme caution.